CONSIDERING the widespread use of anticoagulants, major complications are infrequent. In some cases, such as the sudden development of a neurological abnormality or gastrointestinal (GI) tract bleeding, the site of the problem is evident. The development of abdominal pain in the patient receiving anticoagulants is more likely to pose a diagnostic dilemma. A series of cases are presented in which the source of abdominal pain was not apparent and was not clarified by physical examination or conventional radiological studies. Computed tomographic (CT) examination of the abdomen provided useful information. The clinician is unlikely to have experience with a spectrum of such cases and the value of CT in hemorrhagic complications of therapy with warfarin sodium. Thus far, most of the reports of its use have appeared in the radiological literature and have dealt with only one of the several possible complications.
The experience of the authors indicates that CT should